Are you accidently overdosing on acetaminophen?

Safety measured

Here’s a New Year’s Eve scenario that’s all too easy to imagine.

acetaminophen_vidA woman comes down with a bad cold. She begins taking daily doses of an over-the-counter cold medication that contains acetaminophen. Her congested sinuses are causing headaches, so for a few days she also takes several tablets of extra-strength Tylenol (active ingredient: acetaminophen). On New Year’s Eve she drinks a little too much alcohol. To head off a hangover she swallows three or four Tylenol tablets before bed. She wakes up on New Year’s Day with symptoms that seem to indicate a severe flu. In the emergency room, doctors discover that she’s suffering from acute liver failure (ALF).

The problem? Her liver has been severely stressed from several days of acetaminophen overdose combined with excessive alcohol intake. If she’s lucky she’ll survive. But the chances that she’ll need a liver transplant are higher than most people might ever suspect according to a new study that reveals this disturbing trend: Cases of ALF due to unintentional acetaminophen overdose are on the rise.

Acetaminophen nation

Acetaminophen is the active ingredient in more than 200 over-the-counter painkillers, fever-reducers and cold medicines. A 2003 FDA review estimated that there are more than 14,000 unintentional overdoses of acetaminophen every year, with about 100 of those cases resulting in death.

A study published in the December 2005 issue of the journal Hepatology offers new insight into those statistics.

Anne M. Larson, M.D., of the University of Washington Medical Center, led a team of researchers from 22 medical facilities that perform liver transplants. The medical records and acetaminophen use of more than 660 patients with ALF were followed over a six-year period (1998-2003).

Analysis of the data produced these results:

  • More than 40 percent of ALF cases were the result of acetaminophen overdose
  • of these, nearly half were caused by unintentional overdose
  • Almost 40 percent in the unintentional overdose group took two or more medications simultaneously that contained acetaminophen
  • About 45 percent of the acetaminophen overdose cases were the result of suicide attempts

Perhaps the most troubling statistic is the steady upward trend of liver damage due to acetaminophen intake. In 1998 less than 30 percent of ALF cases were related to acetaminophen overdose. By 2003 that percentage was more than 50 percent.

The suggested maximum safe intake of acetaminophen is four grams daily (that’s eight tablets of extra-strength Tylenol). In the University of Washington study, the average acetaminophen overdose was 24 grams. But you don’t have to take a whole handful of tablets to cause problems. Dr. Larson told the Associated Press that just doubling the maximum daily dose is all that’s necessary to prompt ALF, and even death.

To the rescue

For most of us, the liver can easily assimilate low amounts of acetaminophen. But when an overdose occurs, the liver begins to malfunction, and immediate treatment is called for. Studies have shown that N-acetylcysteine (NAC) is an effective antidote for acetaminophen poisoning and is especially effective within 8 hours of ingestion of the overdose.

In the e-Alert “Storm of the Eye” (10/9/02), I told you about NAC, an invaluable amino acid that stimulates production of glutathione, one of the most potent antioxidant enzymes. This ability to infuse the liver with antioxidants, coupled with excellent anti-inflammatory properties, makes NAC an effective liver crisis treatment. Research shows that NAC treatments may significantly decrease the chance of mortality in patients suffering from acute liver damage.

Milk thistle also provides excellent liver support and is often used to help protect the liver from alcohol damage and to treat liver diseases. Turmeric root, like NAC, is reputed to have potent antioxidant and anti-inflammatory effects that promote healthy liver function. Both of these natural agents are included in Liver C/S Plus, a liver-support formula created by John Burgstiner – a long-time member of the HSI network. (For more information, see the e-Alert “Always at Your Side” 10/6/03.)

Tell one, tell all

I hope you’ll share this e-Alert with friends and family to help spread the word:

  • Acetaminophen can be deadly in large doses
  • Read all medication labels thoroughly to avoid acetaminophen double dosing
  • Heavy alcohol intake creates greater sensitivity to acetaminophen

“Acetaminophen-Induced Acute Liver Failure: Results of a United States Multicenter, Prospective Study” Hepatology, Vol. 42, No. 6,
“Accidental Acetaminophen Poisonings Rise” Lauran Neergaard, Associated Press, 12/26/05,